North Dakota, 2019

Hail in North Dakota, June 2, 2019

June 2, 2019 · NWS BIS · 6 events in 3 counties and zones

A surface trough over eastern Montana into southwest North Dakota served as the focus for thunderstorm development during the late afternoon and early evening hours. A few of these storms became severe producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$315,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A surface trough over eastern Montana into southwest North Dakota served as the focus for thunderstorm development during the late afternoon and early evening hours. A few of these storms became severe producing large hail. The largest hail was golf ball size, and fell over Billings and Bowman Counties. Substantial damage occurred to homes and trees in the city of Rhame in Bowman County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 2, 2:06 PM MST, 59 minutes earlier.

Area forecast discussion, Jun 2, 2:06 PM MST, 59 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
406 PM CDT Sun Jun 2 2019

.SHORT TERM...(This evening through Monday)
Issued at 406 PM CDT Sun Jun 2 2019

Thunderstorm chances southwest through this evening, and over all
of western and central ND Monday afternoon and evening, highlight
the short term forecast period.

Through mid afternoon, satellite imagery shows a steady eastward
trend of the smoke aloft in tandem with mean winds aloft, with the
back edge of the thicker smoke along a line from Minot to Bismarck
as of 20 UTC. The smoke layer appears to be more transparent than
it was at this time yesterday when it was centered on southwestern
ND, which is in line with HRRR-Smoke simulations which have long
expected vertically integrated smoke particulates to diminish in
time. This is likely why temperatures have been less-impacted by
the smoke layer than this time yesterday. HRRR-Smoke guidance is
consistent in suggesting the smoke layer will continue moving out
of the area tonight, leaving us smoke-free on Monday.

Meanwhile, cumulus fields are deepening from southeastern MT north
toward the Beach and Wibaux areas as of 20 UTC. Moisture advection
is ongoing with 20 UTC dewpoints in the lower to middle 50s F in
southwestern ND, in line with guidance expectations and supportive
of late afternoon and early evening MLCAPE around 1000 J/kg amid
steepening midlevel lapse rates. Background ascent is weak given
weak height rises aloft, and surface observations suggest the main
convergence feature is the north end of a lee trough and/or Black
Hills convergence zone that extends into southeastern MT. Storms
that develop near that feature could propagate into southwest ND
in the very late afternoon or evening. Otherwise, cumulus has been
most notably developing along higher ridgetops across the region
and thus topographic influences may play a role in this convective
initiation scenario. Some CAMs, such as the 12 UTC 3 km NAM and
NSSL WRF-ARW, support convective initiation over west central ND,
and indeed visible satellite imagery suggests that is possible in
the next few hours. Finding a focus for ascent in that area within
the model simulations that focus convective initiation there is
difficult, but the 12 UTC 3 km NAM does so immediately following
formation of weak boundary layer confluence in wind fields where a
more south-southwest wind direction meets a more southeast wind
field in the model. Such a meso-gamma-scale feature may be ongoing
due to topographic effects or the development of a weak differential
mixing boundary near the edge of the northward-returning higher-
dewpoint air, but uncertainty exists in whether or not either of
these features will be sufficient to sustain parcel ascent long
enough to yield thunderstorm development given the background
weak-ascent regime. Indeed, ESRL HRRR cycles have been consistent
in generating no deep convection in western ND, supporting the
opposite end of the potential envelope of scenarios. If storms do
occur though, the instability combined with 25 to 30 kt of deep-
layer shear supports a marginal risk of severe hail or wind. The
12 UTC HREF calibrated severe probabilistic guidance suggests the
wind threat may be the slightly more prominent of the two threats,
which is reasonable given the high-based and potentially outflow-
dominant nature of convection.

Regardless of what occurs through this evening, convection will be
diurnally-driven as shortwave ridging crosses the region overnight
and the terminus of a modest low-level jet gets focused north into
southern Canada. Thus, the opportunity for convective-generating
forcing for ascent will be minimal, though with broad and ongoing
low-level theta-e advection surmounted by continually-steepening
midlevel lapse rates as elevated mixed layer air continues moving
to the east, MUCAPE of 1000-1500 J/kg will exist and is expected
to be relatively uncapped for parcels originating around 875 mb.
Again, though, forcing for ascent is negligible and so while the
chance of elevated convection overnight is non-zero, it is far too
low to include in the forecast. Note that even if any storms did
form overnight deep-layer shear would be weak, minimizing their
organization.

On Monday, a surface low will move into central Canada, placing
western and central ND in the cyclone's warm sector ahead of a
surface trough that is expected to move into western ND by late
afternoon. That trough and its related convergence field should
serve as the focus for scattered thunderstorm development in an
environment characterized by steep low and midlevel lapse rates,
and MLCAPE over western ND in the 1000-1500 J/kg range. Guidance
suggests the surface moist axis will be displaced east of the
surface trough such that dewpoints in central ND will be around 60
F with MLCAPE increasing into the 2000-2500 J/kg range. Where wind
fields are concerned, effective-layer shear will be weak, in the
20-25 kt range, supporting multicellular convective modes, though
the orientation of cloud-layer mean winds and deep-layer shear
vectors orthogonal to the north-south pressure trough suggests
discrete cells will be favored after convective initiation. A
marginal risk of large hail and wind -- minimized by the magnitude
of deep-layer shear -- will exist in western ND along the surface
trough, though the potential for a somewhat greater severe-storm
threat, albeit still marginal, may exist with any cells that can
propagate into the higher-CAPE axis in central ND by Monday
evening. Once more the convection may be diurnally driven per the
12 UTC CAMs, and thus could diminish by late Monday evening.
Otherwise, highs Monday in the warm sector will be well into the
80s F, with lower 90s possible in the northwest and north central
where soil moisture content is lower due to a lack of springtime
rainfall.

.LONG TERM...(Monday night through Sunday)
Issued at 406 PM CDT Sun Jun 2 2019

A summer-like pattern will persist this week with highs mainly in
the 80s F and slight chances of storms, before a cooling trend
arrives by next weekend along with a greater chance of storms.

On the synoptic scale, broad westerly flow aloft will be in place
Tuesday through Thursday, with low-amplitude impulses embedded in
the flow potentially generating convection as mass fields respond
to their passage with return-flow moisture advection then taking
place beneath steep midlevel lapse rates occurring thanks to the
eastward advection of elevated mixed layer air aloft. Low-grade
PoPs dominate the forecast in this time period owing to the low
predictability of these impulses, and while instability could be
sufficient for a severe-storm risk, deep-layer shear is forecast
to be weak, with all of the 12 UTC GEFS members calling for 0-6-km
bulk wind shear less than 30 kt persisting through Thursday across
most of the area.

The 12 UTC global model suites remained consistent in advertising
a deepening trough moving into the Pacific Northwest by Friday and
turning flow aloft southwesterly across the Northern Plains. This
will yield a background environment more favorable for organized
convection, particularly as the trough passage occurs, though the
GFS and ECMWF and their ensembles differ in its timing. Deep-layer
shear will likely increase with the approach of this trough, too.
Finally, warm air advection could yield a period of temperatures
which are even warmer than advertised, before a following cold
frontal passage results in cooler weather in its wake. The 12 UTC
multi-model consensus supported the beginning of that cooldown on
Saturday, though several GEFS members and the 12 UTC ECMWF were
less progressive with the trough passage and suggested Saturday
could remain warm with a greater thunderstorm probability.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 406 PM CDT Sun Jun 2 2019

VFR conditions are forecast to prevail across western and central
ND through the 18 UTC TAF cycle. There's a chance of thunderstorms
in southwestern ND through early evening, potentially impacting
KDIK. Confidence in impacts at KDIK is modest at best, but later
trends could support amendments to their TAF. Otherwise, south to
southeast flow will prevail through the period, bringing higher-
dewpoint air into the region. That will yield a non-zero chance of
low stratus formation late tonight and Monday morning, but
there's no evidence of its occurrence in model simulations at this
point, so no mention of it was made in the 18 UTC TAFs.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CJS
LONG TERM...CJS
AVIATION...CJS
Hazardous weather outlook, Jun 2, 1:50 PM MST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
350 PM CDT Sun Jun 2 2019

NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-032100-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
350 PM CDT Sun Jun 2 2019 /250 PM MDT Sun Jun 2 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms may develop in western North Dakota Monday
afternoon and then move eastward into central North Dakota Monday
evening. A few of these storms could become severe with the main
threats being large hail up to quarter size and damaging winds up
to 60 mph. The risk of a few severe thunderstorms is greatest from
about 3 PM to 9 PM CDT, or 2 PM to 8 PM MDT Monday.

Additional chances of thunderstorms exist from Tuesday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ031>033-040-041-043-044-032100-
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
250 PM MDT Sun Jun 2 2019

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of late afternoon and evening thunderstorms in
southwestern North Dakota. There is a marginal risk of a severe
storm with hail up to the size of quarters or wind gusts to 60
mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms may develop in western North Dakota Monday
afternoon and then move eastward into central North Dakota Monday
evening. A few of these storms could become severe with the main
threats being large hail up to quarter size and damaging winds up
to 60 mph. The risk of a few severe thunderstorms is greatest from
about 3 PM to 9 PM CDT, or 2 PM to 8 PM MDT Monday.

Additional chances of thunderstorms exist from Tuesday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely this afternoon and evening due to
the marginal nature of the severe storm risk.

CJS

In the hours before

Special weather statement, Jun 2, 2:38 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Bismarck ND
338 PM MDT Sun Jun 2 2019

NDZ031-032-022230-
Golden Valley ND-Billings ND-
338 PM MDT Sun Jun 2 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GOLDEN VALLEY AND
SOUTHWESTERN BILLINGS COUNTIES UNTIL 430 PM MDT...

At 337 PM MDT, a strong thunderstorm was located 5 miles southwest of
Medora, or 18 miles east of Beach, moving east at 15 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

This storm will remain over mainly rural areas of east central Golden
Valley and southwestern Billings Counties.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

Campers should move to a sturdy shelter until this storm passes.

&&

LAT...LON 4682 10376 4691 10372 4689 10333 4668 10344
TIME...MOT...LOC 2137Z 290DEG 13KT 4687 10363

KRANZ

The radar

The Bismarck radar (KBIS), 215 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Billings

When
June 2, 3:05 PM MST to 3:09 PM MST
Where
Billings County, 4.18 mi SW of Medora
Measured
1.75 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
46.870, -103.580

A roof was damaged on a home.

Hail, Billings

When
June 2, 4:30 PM MST to 4:32 PM MST
Where
Billings County, 15.56 mi SSW of Sully Spgs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.650, -103.470

Hail, Slope

When
June 2, 5:02 PM MST to 5:08 PM MST
Where
Slope County, 19.35 mi WNW of Amidon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.560, -103.710

Hail, Bowman

When
June 2, 6:25 PM MST to 6:30 PM MST
Where
Bowman County, 0.69 mi N of Rhame
Measured
1.75 in hail
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
46.240, -103.650

Substantial damage was reported to roofs and siding in Rhame. Tree leaves were also stripped.

Hail, Bowman

When
June 2, 6:26 PM MST to 6:31 PM MST
Where
Bowman County, 2.03 mi ENE of Rhame
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.240, -103.610

Hail, Bowman

When
June 2, 6:30 PM MST to 6:40 PM MST
Where
Bowman County, 2.03 mi ENE of Rhame
Measured
1.25 in hail
Property damage
$50,000
Reported by
CoCoRaHS
Coordinates
46.240, -103.610

Vehicles were dented by the hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819323, 819324, 819325, 819326, 819327, 819328.